I am a 69 year old retired internist. I am not taking any regular medication other than Aspirin 325 mg. I have no known allergies and have never smoked. I do not have any medical history of thyroid disease, autoimmune diseases or Paget's disease. Around four to five weeks back, I noted the onset of an intermittent, occasional episode of either a high-pitched ringing sound in the right ear or low-pitched humming in the left ear. I do not recall if they occurred at the same time although they might have. Each episode lasted for 10 to 20 seconds before abating spontaneously. There was no associated vertigo or hearing changes. Last evening, I noted the onset of the ringing noise in the right ear remained for 20 seconds; as it began to abate; the lower pitched humming noise began in the left ear and has remained since. This was associated with a sensation of fullness, pressure and slight muffled hearing in my left ear. The humming is constant and non-pulsatile. It is not positional and there is no vertigo. I do have a history of TMJ disorder and it seems that when I open my jaw fully, the noise increases in volume. I also noted last evening when I yawned deeply, the right ear ringing noise appeared for a few seconds. At times, the humming noise reduces in intensity spontaneously for a few seconds. This morning, I also noted some fullness in my right ear with a crackling noise when swallowing. I recently had an acute sinusitis that resolved after five weeks, although there was no ear involvement. I have been under stress and have not been sleeping well. I have checked my blood pressure at various times during this episode; all results are quite normal. I had a complete physical examination two weeks ago with full blood panels; all were quite normal. Please help.
Welcome to icliniq.com.
What you are suffering from is known as tinnitus. It is not a disease itself rather a symptom due to various underlying causes like age related, hypertension, impacted wax, fluid in middle ear, patulous eustachian tube, TMJD (temperomandibular joint disorder), hyperthyroidism, etc.
But, as you have mentioned you are not suffering from any hearing loss, vertigo and your blood pressure is also within normal limit and considering the characteristics of tinnitus it is mostly due to eustachian tube defect.
Aspirin intake also causes and aggravates tinnitus. So, first do not worry and do a valsalva maneuver 20 to 30 times a day. The procedure of which you can get in YouTube.
Then take steam three times a day. Get a PTA (pure tone audiometry) and a tympanogram.
ETD (eustachian tube dysfunction).Treatment plan:
1. Valsalva maneuver.
2. Steam inhalation.
3. Mecobalamin (Methylcobalamin) 1.5 mg once daily.
4. Ginkgo biloba, one capsule once a day.
Revert back with the investigation reports to an ENT otolaryngologist online.---> https://www.icliniq.com/ask-a-doctor-online/ENT-Otolaryngologist
Many thanks for your response. I need to add that the hearing in my left ear is subjectively slightly reduced. I need to add two additional pieces of information. I developed a mild pharyngitis since early this afternoon. Could there be an infectious component contributing to the tinnitus? Secondly, I have a history of dysautonomia that presents as unusual reactions to medications. For example, I recently took Doxycycline for a sinus infection and developed severe rhinitis and laryngopharyngitis while on the medication. I realized the tinnitus began during the fifth week bout with sinusitis when I used additional Aspirin to help with the discomfort. I wonder whether this precipitated the tinnitus. Words cannot adequately express my appreciation for your assistance and guidance. I was concerned and very fearful with such as acoustic neuromas, CPA tumors, meningiomas and such. Please guide me.
Welcome back to icliniq.com.
Acoustic neuroma will present with other symptoms like progressive hearing loss, vertigo, numbness in face, etc., which are not presented in your case.
If no improvement occurs then do a pure tone audiometry and a tympanogram. Get back for review with reports.
Revert back with the investigation reports to an ENT otolaryngologist online --> https://www.icliniq.com/ask-a-doctor-online/ENT-Otolaryngologist
I did not obtain Ginkgo or oral Methylcobalamin here in my place. Only SQ Methylcobalamin is available. Shall I use either steroid nasal spray or a short course of oral Prednisone? I am steaming and doing Valsalva as suggested.
Welcome back to icliniq.com.
Steroids are more helpful for inner ear disease than middle ear disease and noise and drug induced tinnitus. But, there is no loss to try low dose of oral steroid for two weeks.
I would like to know whether the severity of tinnitus has reduced or not.
Revert back with the answer to an ENT otolaryngologist online --> https://www.icliniq.com/ask-a-doctor-online/ENT-Otolaryngologist
Thinking back, I realized during a short period of time when dealing with sinusitis, I used Aspirin 650 mg bid. A few hours after each dose I developed bilateral tinnitus (high pitched ringing right ear, lower pitch humming left ear) for 10-15 seconds before abating. I reduced the ASA back to 1 HS two days before the onset of the tinnitus, same pattern as before and except the left ear noise remained. I thought that my dysautonomia causes uncommon side effects of medicines and I hoped the tinnitus might resolve after stopping the ASA last week. I guess I was wrong. As to the present, there was no change in the tinnitus until last night. I had a glass of red wine with dinner; later in the evening, the tinnitus almost disappeared. Again in the morning, however to find the tinnitus (left ear) returned and the clicking noise upon swallowing in the right ear. I also experienced mild pruritus in both external auditory canals. After steaming yesterday, I noted the onset of burning sensation in my nose, sinuses, pharynx and larynx much like I experienced when taking Doxycycline. It abated in the evening, hence did not think it was infectious. Today morning I had some mild rhinitis, laryngopharyngitis and wondered if this is an allergy. I do not have the same history before or yet another crazy reaction to the B-100 vitamin complex I began two days earlier. Please help.
Welcome back to icliniq.com.
As mentioned before ASA - Acetylsalicylic acid sometimes produce drug induced tinnitus, so avoid that.
For further doubts consult an ENT otolaryngologist online --> https://www.icliniq.com/ask-a-doctor-online/ENT-Otolaryngologist
Query: Hello doctor, I am looking for a second opinion. I got tinnitus from loud noise three weeks ago. Most of the time the noise is constant 3 or 4 on a scale of 1 to 10. Yesterday morning I experienced my best day as the noise seemed to reduce to a 2. However, it went back up to a 3 and 4 again yesterd... Read Full »
Query: Hello doctor,My mother is in a care home and is experiencing very loud tinnitus. She is becoming very stressed and anxious as this has been going on for months. We have asked her GP to help but it does not seem that anything can be done. She has had her ears cleared but this has not helped either. S... Read Full »
Query: Hello doctor, I have noticed that when I am alone in a closed room or studying, I hear some sound. My father used to say this is because of wax in the ear, but when my ears are clean, I still hear the sound. I am sure that my hearing is fine. Could this be the sound of blood circulation? Is it n... Read Full »
Ask your health query to a doctor online?Ask an ENT Otolaryngologist Now